Arkansas, 2009

Hail and Damaging Winds in Arkansas, July 20, 2009

July 20, 2009 · NWS SHV · 3 events in 2 counties and zones

Remnant outflow boundaries from thunderstorms that developed across northeast Texas during the overnight hours of Sunday, July 19th, allowed for additional scattered showers and thunderstorms to develop during the daylight hours of Monday, July 20th, and spread east across the remainder of east Texas, southwest Arkansas. and north Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Remnant outflow boundaries from thunderstorms that developed across northeast Texas during the overnight hours of Sunday, July 19th, allowed for additional scattered showers and thunderstorms to develop during the daylight hours of Monday, July 20th, and spread east across the remainder of east Texas, southwest Arkansas. and north Louisiana. Weak upper level disturbances in the northwest flow aloft, and adequate daytime heating allowed for an unstable air mass as these storms propagated east along additional outflow boundaries, such that scattered strong to severe thunderstorms were observed across portions of southwest Arkansas and north Louisiana during the afternoon. Periodic large hail, and strong, damaging winds resulted from some of these severe thunderstorms, with several reports of downed trees noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 20, 9:29 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 9:29 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1029 AM CDT MON JUL 20 2009

.DISCUSSION...
SHORTWAVES GALORE SHOWING UP ON WV THIS MORNING WITH THE STRONGEST OVER
NORTH CENTRAL TEXAS RIDING SOUTHWARD IN THE THE UNUSUALLY STRONG
NW FLOW. THETA E RIDGE AXIS ANALYZED AT 14Z FROM HGX AREA
NORTHWARD ALONG THE US 59 CORRIDOR. CORRESPONDINGLY LAPS CAPE
VALUES ARE HIGHEST IN THIS REGION. DIFFUSE FRONTAL BOUNDARY IS
LYING EAST OF I49 FROM AROUND BTR NORTHWARD THROUGH MLU...AND IS
GETTING HARDER TO FIND. SHOWERS AND STORM CLUSTERS APPEAR IRRADIC
IN WHERE THEY DEVELOP AND FORM ESPECIALLY EAST AND NORTHEAST OF
THE REGION. VISIBLE SAT SHOWS MOST OF THE SHV CWA IN THE CLEAR WITH
STORMS AND CLOUDS SURROUNDING AND GIVEN THIS CLEARING AND MODEST
SOUNDING THIS MORNING...I WILL INCREASE POPS SLIGHTLY ACROSS EAST
TEXAS ALONG AND NEAR THE THETA E AXIS WHERE INSTABILITY APPEARS
GREATEST. OTHERWISE EVERYTHING ELSE APPEARS ON TRACK.

MONDAY NIGHT INTO TUESDAY AFTERNOON APPEARS TO BE THE MOST ACTIVE
WITH A MUCH STRONGER SHORT WAVE DROPPING SOUTH OUT OF THE PLAINS
TONIGHT INTO OUR REGION. THE QUESTION STILL REMAINS AS TO HOW
MUCH OF THE COMPLEX HOLDS TOGETHER AS IT MOVES THROUGH TUESDAY.
TIMING WILL BE KEY SINCE EARLY MORNING CLOUDINESS WOULD KEEP MOST
OF THE AREA STABLE..WHEREAS A SLOWER SYSTEM ALLOWS FOR SOME
HEATING TO OCCUR. THE NEW MET GUIDANCE IS MOST BULLISH BETWEEN 18
AND 00Z FOR SHV AND HIGHEST AT 18Z FOR DEQ WITH HIGH QPF. FOR
NOW...WILL LEAVE TONIGHT ALONE UNTIL MORE GUIDANCE COMES IN.

&&

.AVIATION...
VFR FLIGHT CONDITIONS ARE EXPECTED TO PREVAIL THROUGH MUCH OF THE
FORECAST PERIOD.  HOWEVER THERE WILL BE A CHANCE TO SEE CONVECTION
OVER MANY SITES THROUGH THE PERIOD.  VCTS HAVE BEEN SEEN THIS
MORNING ACROSS EAST TX TERMINALS.  THESE ARE BEGINNING TO
DECAY...BUT THEY ARE EXPECTED TO AGAIN REDEVELOP BY AROUND 18Z...AS
WELL AS SPREAD EAST TO GIVE ISOLATED TO SCATTERED COVERAGE OVER THE
ENTIRE FOUR STATE REGION FOR THIS AFTERNOON INTO EARLY THIS EVENING.
IF AFFECTED BY A STORM FLIGHT CONDITIONS COULD BE BRIEFLY AFFECTED
TO GIVE MVFR TO IFR CONDITIONS. AN UPPER LEVEL DISTURBANCE IS
EXPECTED TO MOVE INTO THE REGION FROM THE NORTHWEST TONIGHT INTO
TUESDAY MORNING...WHICH WILL AGAIN BRING MORE CONVECTION TO THE FOUR
STATE REGION DURING THE OVERNIGHT HOURS INTO TUESDAY. OTHERWISE
EXPECT SE WINDS OF AROUND 5 TO 10 KTS TO PREVAIL. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  90  71  88  72  89 /  30  40  60  40  40
MLU  89  69  86  71  88 /  20  40  60  50  60
DEQ  90  70  83  66  88 /  30  40  60  30  20
TXK  90  71  85  69  89 /  30  50  60  30  20
ELD  90  69  84  68  87 /  20  40  70  50  40
TYR  92  73  88  72  90 /  40  30  40  40  20
GGG  91  72  87  71  89 /  40  30  40  40  30
LFK  92  72  90  72  90 /  40  40  40  40  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

04/22
Hazardous weather outlook, Jul 20, 10:38 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1138 AM CDT MON JUL 20 2009

ARZ050-051-059>061-OKZ077-211645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MCCURTAIN-
1138 AM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ALONG AND NORTH OF
THE INTERSTATE 30 CORRIDOR...AS UPPER LEVEL DISTURBANCES CONTINUE
MOVING THROUGH THE REGION. WHILE NO SEVERE STORMS ARE EXPECTED...
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND
35 MILES AN HOUR AND HAIL SMALLER THAN THREE QUARTERS OF AN INCH.

STRONG THUNDERSTORMS WILL BE POSSIBLE BETWEEN MIDNIGHT TONIGHT AND
SUNRISE TUESDAY...AS A COMPLEX OF THUNDERSTORMS APPROACHES THE
REGION. THESE STORMS COULD PRODUCE WIND GUSTS AROUND 50 MILES AN
HOUR AND HAIL SMALLER THAN THREE QUARTERS OF AN INCH. AN ISOLATED
SEVERE STORM CANNOT BE RULED OUT. HOWEVER...A LACK OF STRONG
INSTABILITY SHOULD LIMIT THE SEVERE WEATHER RISK. IF SEVERE
STORMS OCCUR...THE MAIN SEVERE WEATHER RISK WILL LIKELY BE
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
STRONG THUNDERSTORMS WILL BE POSSIBLE INTO TUESDAY...AS A COMPLEX
OF STORMS CONTINUES MOVING THROUGH THE FOUR STATE REGION.
LOCALIZED HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE.
OVERALL...THOUGH...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER APPEARS LOW THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL COULD BE NEEDED BETWEEN MIDNIGHT AND 7 AM
WEDNESDAY IF SEVERE WEATHER DEVELOPS. OTHERWISE...ACTIVATION
SHOULD NOT BE REQUIRED.

ARZ070-LAZ001-002-010-011-017-018-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-211645-
MILLER-CADDO-BOSSIER-DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1138 AM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS
EAST TEXAS AND NORTHWEST LOUISIANA...GENERALLY ALONG AND WEST OF
THE INTERSTATE 49 CORRIDOR. WHILE NO SEVERE STORMS ARE EXPECTED...
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND
35 MILES AN HOUR AND HAIL SMALLER THAN THREE QUARTERS OF AN INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG THUNDERSTORMS WILL BE POSSIBLE INTO TUESDAY...AS A COMPLEX
OF STORMS CONTINUES MOVING THROUGH THE FOUR STATE REGION BRINGING
HEAVY RAIN AND GUSTY WINDS. OVERALL...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER APPEARS LOW THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL COULD BE NEEDED BETWEEN MIDNIGHT AND 7 AM
WEDNESDAY IF SEVERE WEATHER DEVELOPS. OTHERWISE...ACTIVATION
SHOULD NOT BE REQUIRED.

ARZ071>073-LAZ003>006-012>014-019>022-211645-
LAFAYETTE-COLUMBIA-UNION AR-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-
BIENVILLE-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE-
1138 AM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS SOUTH CENTRAL
ARKANSAS AND NORTH LOUISIANA...GENERALLY ALONG AND EAST OF THE
INTERSTATE 49 CORRIDOR. THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE TONIGHT AS A SERIES OF DISTURBANCES MOVE THROUGH THE
REGION. WHILE NO SEVERE STORMS ARE EXPECTED...THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND 35 MILES AN HOUR
AND HAIL SMALLER THAN THREE QUARTERS OF AN INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG THUNDERSTORMS WILL BE POSSIBLE INTO TUESDAY...AS A COMPLEX
OF STORMS CONTINUES MOVING THROUGH THE FOUR STATE REGION.
OVERALL...THOUGH...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER APPEARS LOW THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT.

04

In the hours before

Special weather statement, Jul 20, 11:41 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 PM CDT MON JUL 20 2009

TXZ126-138-201830-
HARRISON-MARION-
1241 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 130 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MARION AND HARRISON...

INCLUDING THE FOLLOWING LOCATIONS...
     BEREA AND HARLETON...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF HARLETON...OR 21 MILES
NORTHWEST OF MARSHALL...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 20, 12:21 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
121 PM CDT MON JUL 20 2009

ARZ050-059-201915-
LITTLE RIVER-SEVIER-
121 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 215 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...ASHDOWN...BEN LOMOND...FOREMAN...HORATIO...
     WILTON AND WINTHROP...

AT 121 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR ALLEENE...OR 9 MILES NORTHEAST OF
FOREMAN...MOVING EAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

The radar

The Western Arkansas radar (KSRX), 139 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
July 20, 12:37 PM CST
Where
Sevier County, 1.34 mi ESE of De Queen/Sevier Co A
Measured
66 kt (76 mph) estimated gust
Reported by
ASOS
Coordinates
34.040, -94.380

A 66 mph wind gusts was reported by ASOS at the Helms Sevier County Airport just west of DeQueen, Arkansas.

Hail, Sevier

When
July 20, 1:10 PM CST
Where
Sevier County, 0.69 mi N of Bellview
Measured
0.88 in hail
Property damage
$100
Reported by
Public
Coordinates
33.940, -94.170

Nickel sized hail busted out a windshield south of Lockesburg, Arkansas.

Thunderstorm Wind, Hempstead

When
July 20, 1:45 PM CST
Where
Hempstead County, 3 mi S of Bingen
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
33.927, -93.780

Numerous trees were snapped in a forested area south of US 371 with trees facing northeast closer to the intersection of US 371 and Hempstead 290. Trees were snapped along Hempstead 347 near US 371 and facing northwest. A large oak tree fell on a home along Hempstead 347 punching a large hole in the southwest corner of the home. Further northwest, several pieces of tin were peeled from a chicken house |along Hempstead 348. South of US 371 and west of the downburst centerpoint,|an old pickup truck was picked up and thrown approximately 75 yards due west over a fence. Maximum envelope of wind damage was 1.25 miles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188076, 188078, 188119.